Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 14, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 14, 2021, 2:03 PM MDT for Laramie County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 2:03 PM MDT (20:03 UTC)
Expired
May 14, 2021, 2:30 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS85 KCYS 142003
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Fri May 14 2021

WYZ116>118-142030-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
203 PM MDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 203 PM MDT, a strong thunderstorm was located over Crystal Lake
Reservoir, or 20 miles west of Cheyenne, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Cheyenne, Granite Springs Reservoir, Granite Springs Campground,
Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base and
Crystal Lake Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 13.
 Interstate 80 in Wyoming between mile markers 335 and 360.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 10532 4129 10520 4117 10480 4100 10493
      4100 10509
TIME...MOT...LOC 2003Z 298DEG 18KT 4118 10518 

$$

Braun

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 14, 11:49 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 14, 11:49 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1149 AM MDT Fri May 14 2021

.UPDATE...
Issued at 1135 AM MDT Fri May 14 2021

Latest KCYS radar scanning echoes of precipitation over portions
of Sioux and Dawes Counties in the Nebraska Panhandle. Spotty
diurnal cumulus field beginning to form across the region as SPC
has extended marginal risk of strong to severe thunderstorms
northwest into Natrona County under RIW's forecast area. 40-50 kt
of unidirectional shear coupled with mean CAPE values from the
500-1000 J/kg range will certainly give us some thunderstorm
activity this afternoon. Mid-level lapse rates greater than 7.5
degrees will aid in storm growth once low level cap erodes. Latest
CAMS highlighting two areas of concern going into the afternoon
and evening. First is the I-80 corridor east of the Laramie Range
into the Nebraska Panhandle and the other being the western and
northwestern portion of Converse County for seeing best chance for
strongest to severe storms today. Deep inverted V soundings across
Carbon County gives additional concern for stray 60 mph wind gusts
from downdrafts and dissipating showers with limited lightning
activity possible. Given dry low layer out west, dry lightning
concerns remain as drought conditions persist for portions of
Carbon County. Window of severe weather threat will be between
noon and around 9 PM MDT today.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 330 AM MDT Fri May 14 2021

A upper trough extended from northern New England through the eastern
CONUS. A broad low amplitude ridge dominated the western CONUS. Short
wave disturbances embedded within the west to northwest flow were lo-
cated over ID, MT, the Dakotas, NE and KS. A quasi-stationary surface
front was oriented west-east from northern NV through southwest WY &
northeast CO. Dew points ranged from the 30s west to the 40s east.
Winds were variable less than 10 kt. Patchy fog is possible early this
morning over portions of the NE Panhandle, mainly east of a line from
Chadron to Kimball.

The active west to northwest flow aloft will prevail through the week-
end. Periodic short wave disturbances, upslope east to southeast flow
and nearby surface boundary will provide the lift for convection each
afternoon and evening. Dew points in the 20s and high cloud bases out
west of the Laramie Range will promote the development of isolated dry
thunderstorms this afternoon. Along and east of the Laramie Range, high-
resolution model soundings indicate 0 to 6 km shear of 30 to 40 kt and
MUCAPE of 500 to 1000 j/kg between 18Z and 00Z. The SPC has a Marginal
risk for severe thunderstorms south of a line from Alliance to Douglas
to Laramie. The main threats are wind gusts to 50 kt and hail up to
the size of quarters. The severe threat will linger into the early
evening with widely scattered showers and thunderstorms across the
eastern plains into the late night hours.

The pattern will remain unchanged Saturday and Sunday with scattered
showers and thunderstorms during the afternoon and evening. Favored
area for strong to marginally severe thunderstorms will be across far
southeast WY and the southern NE Panhandle where 0 to 6 km shear will
be around 30 kt with MUCAPE up to 1000 j/kg each afternoon. Hail and
strong winds will be the primary hazards.

Temperatures through the weekend will average near seasonal normals.

.LONG TERM...(Monday through Thursday)
Issued at 330 AM MDT Fri May 14 2021

Upper low west of the Four Corners weakens as it lifts east-northeast
across CO and northern NM Monday and Tuesday, and becomes an open wave
over the central High Plains Wednesday. Another upper trough moving
into WA/OR/CA will enhance the diffluent flow aloft across the central
Rockies Thursday. The moist and unstable southeasterly flow will keep
chances for mainly afternoon and evening showers and thunderstorms
through the extended forecast. While the overall severe threat will
be low, there will be a daily risk for some strong thunderstorms capable
of small hail and gusty winds. Temperatures will continue to average
near seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri May 14 2021

VFR conditions today under a midlayer ceiling. Thunderstorm
potential at all TAF sites as early as 14/19Z east of the I-25
corridor, and as late as 15/03Z to the west. Strong winds will be
the primary threat to the west with mainly dry thunderstorms;
surface winds will be primarily northwesterly, turning west after
the storms pass. To the east, quarter hail and gusty and erratic
winds will be the primary thunderstorm threats; winds overall will
be east and southeast, with a brief overnight northerly wind causing
early morning low MVFR/IFR fog. Mountain obscuration is expected
over the course of the period.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Fri May 14 2021

Scattered showers and thunderstorms will develop during the afternoons
and evenings over the next several days as a series of upper level
disturbances move across the region. Isolated dry thunderstorms will
be possible this afternoon west of the Laramie Range where minimum
relative humidities will be in the 20s. Isolated strong to marginally
severe thunderstorms will be possible along and east of the Laramie
Range this afternoon and early evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...AB
FIRE WEATHER...MAJ
Hazardous weather outlook, May 14, 1:58 PM MDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
158 PM MDT Fri May 14 2021

NEZ019>021-054-055-096-WYZ101-103>110-113>119-150600-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Southern Sioux County-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
158 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal chance for strong to severe thunderstorms this afternoon
through the evening hours. Winds gusts up to 60 mph and hail up to
quarters possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Afternoon and evening chances next several days of showers and
thunderstorms. Some may be on the strong to severe side with wind
gusts in excess of 60 mph and hail up to quarter size.

.Spotter information statement...

Spotters are encouraged to report any hail and thunderstorm wind
damage to the Cheyenne, Wyoming National Weather Service

WYZ111-112-150600-
Southwest Carbon County-Sierra Madre Range-
158 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms this afternoon with little
rainfall and occassional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances in the afternoon and evening of showers and
thunderstorms. Some storms may be strong with gusty winds.

.Spotter information statement...

Spotters are encouraged to report any hail or thunderstorm wind
damage to the Cheyenne, Wyoming National Weather Service

NEZ002-003-095-WYZ102-150600-
Dawes County-Box Butte County-Northern Sioux County-
Niobrara County-
158 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms this afternoon with little
rainfall and occassional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances in the afternoon and evening of showers and
thunderstorms. Some storms may be strong with gusty winds and
small hail.

.Spotter information statement...

Spotters are encouraged to report any hail or thunderstorm wind
damage to the Cheyenne, Wyoming National Weather Service

In the hours before

Special weather statement, May 14, 2:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Fri May 14 2021

WYZ116>118-142030-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
203 PM MDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 203 PM MDT, a strong thunderstorm was located over Crystal Lake
Reservoir, or 20 miles west of Cheyenne, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Cheyenne, Granite Springs Reservoir, Granite Springs Campground,
Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base and
Crystal Lake Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 13.
 Interstate 80 in Wyoming between mile markers 335 and 360.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 10532 4129 10520 4117 10480 4100 10493
      4100 10509
TIME...MOT...LOC 2003Z 298DEG 18KT 4118 10518

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:50 PM MDTSpecial Weather StatementCYSLaramie40 min
May 13, 6:32 PM MDTSpecial Weather StatementCYSBox Butte43 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.